Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 30, NWS Midland/Odessa, TX

May 17, 20186 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at May 17, 2018, 10:22 PM CDT for 6 counties in Texas. It took effect at May 18, 2018, 10:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2018, 10:22 PM CDT (03:22 UTC)
In effect from
May 18, 2018, 10:00 AM CDT
Expired
May 18, 2018, 10:00 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 70 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
3307 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS84 KMAF 180322
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1022 PM CDT Thu May 17 2018

...A RED FLAG WARNING HAS BEEN ISSUED FOR FRIDAY FOR SOUTHEAST NEW 
MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, 
MARFA PLATEAU AND THE WESTERN AND NORTHWEST PERMIAN BASIN FOR LOW 
HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

.Critical fire weather will expand Friday into part of the Permian
Basin and Davis Mountains. Very low humidity will be pushed down
by very warm temperatures and dry southwest winds. Fuels are at
critical dryness levels.

NMZ114-115-TXZ258-181130-
/O.EXP.KMAF.FW.W.0029.000000T0000Z-180518T0300Z/
/O.UPG.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-
922 PM MDT Thu May 17 2018

...RED FLAG WARNING HAS BEEN ISSUED FOR LOW HUMIDITY, WINDS ABOVE
20 MPH AND CRITICALLY DRY FUELS FOR FRIDAY...

* WIND...Southwest 20 to 35 mph. 

* HUMIDITY...3 to 5 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly.   
            Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep vehicles on driving surfaces and do not drive or stop in tall
grass or other vegetation. Accidental ignitions will have the
potential to grow into dangerous wind-driven wildfires.

&&

$$

TXZ057>060-067-074-080-181130-
/O.UPG.KMAF.FW.A.0024.180518T1500Z-180519T0300Z/
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
1022 PM CDT Thu May 17 2018 /922 PM MDT Thu May 17 2018/

...A RED FLAG WARNING HAS BEEN ISSUED FOR FRIDAY FOR LOW 
HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

* WIND...Southwest 15 to 25 mph.

* HUMIDITY...3 to 7 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly.   
            Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not throw cigarettes onto the ground or out of a vehicle.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.

&&

$$

TXZ045-050-061-181130-
/O.NEW.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Gaines-Andrews-Ector-
1022 PM CDT Thu May 17 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT FRIDAY FOR
LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 10 AM to 10 PM CDT Friday. 

* WIND...Southwest 15 to 25 mph.

* HUMIDITY...3 to 7 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly.   
            Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm 
temperatures will increase potential for fire growth.

&&

$$
3 follow-up statements
939 
WWUS84 KMAF 180840
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
340 AM CDT Fri May 18 2018

...A RED FLAG WARNING IS IN EFFECT TODAY FOR SOUTHEAST NEW 
MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, 
MARFA PLATEAU AND THE WESTERN AND NORTHWEST PERMIAN BASIN FOR LOW 
HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

.Critical fire weather will expand today into part of the Permian
Basin and Davis Mountains. Very low humidity will be pushed down 
by very warm temperatures and dry southwest winds. Fuels are at 
critical dryness levels.

NMZ114-115-TXZ045-050-057>061-067-074-080-258-182100-
/O.CON.KMAF.FW.W.0030.180518T1500Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
340 AM CDT Fri May 18 2018 /240 AM MDT Fri May 18 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/
THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR LOW
HUMIDITY, WINDS ABOVE 20 MPH, AND CRITICALLY DRY FUELS...

* WIND...Southwest 15 to 35 mph.

* HUMIDITY...3 to 7 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
            Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not throw cigarettes onto the ground or out of a vehicle.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.

&&

$$
247 
WWUS84 KMAF 181911
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
211 PM CDT Fri May 18 2018

...A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON FOR 
SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS, VAN HORN AREA, 
DAVIS MOUNTAINS, MARFA PLATEAU AND THE WESTERN PERMIAN BASIN FOR 
LOW HUMIDITY, WINDS AROUND 20 MPH AND CRITICALLY DRY FUELS...

.Critical fire weather will continue today over Southeast New
Mexico... the Guadalupe and Davis Mountains... and parts of the 
Permian Basin. Very low humidity will be pushed down by very warm
temperatures and dry southwest winds. Fuels are at critical 
dryness levels.

NMZ114-115-TXZ045-050-057>061-067-074-080-258-190300-
/O.CON.KMAF.FW.W.0030.000000T0000Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
211 PM CDT Fri May 18 2018 /111 PM MDT Fri May 18 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/
THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR LOW
HUMIDITY, WINDS ABOVE 20 MPH, AND CRITICALLY DRY FUELS...

* WIND...Southwest 15 to 25 mph. 25 to 35 mph in the Guadalupes.

* HUMIDITY...4 to 9 percent.

* FUELS...Critically dry.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not throw cigarettes onto the ground or out of a vehicle.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.

&&

$$
516 
WWUS84 KMAF 190309
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1009 PM CDT Fri May 18 2018

...RED FLAG WARNING EXPIRED FOR SOUTHEAST NEW MEXICO, THE 
GUADALUPE MOUNTAINS, VAN HORN AREA, DAVIS MOUNTAINS, MARFA 
PLATEAU AND THE WESTERN PERMIAN BASIN...

.Winds had decreased this evening with slowly increasing relative
humidity in the warned area. 

NMZ114-115-TXZ045-050-057>061-067-074-080-258-190415-
/O.EXP.KMAF.FW.W.0030.000000T0000Z-180519T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Ward-
Davis/Apache Mountains Area-Marfa Plateau-
1009 PM CDT Fri May 18 2018 /909 PM MDT Fri May 18 2018/

...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY, WINDS ABOVE
20 MPH, AND CRITICALLY DRY FUELS...

Winds will continue to decrease overnight with poor to fair 
recovery. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 17, 6:03 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 17, 6:03 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
603 PM CDT Thu May 17 2018

.AVIATION...
00Z TAF issuance
Gusty winds will continue through the night as thunderstorms begin
to diminish this evening. Southwesterly winds will increase Friday
afternoon and any TS should remain east of the terminals.

&&

.PREV DISCUSSION... /issued 325 PM CDT Thu May 17 2018/

DISCUSSION...

Upper ridge extending up from Mexico across the Panhandle to the
Front Range while a trough remains over the Great Basin.  This
trough will move east reaching the Rockies Friday and move onto the
Central plains Early Saturday.  High pressure will return behind it
as the next upper trough builds down the West Coast Sunday and
wobbles east the next few days.

Temperatures heated up quickly this morning and running above
yesterday... reaching the upper 90s by 18z.  Expect highs in the
upper 90s pushing 100 for much of the area Friday and Saturday so
stayed at or above guidance.  A cold front Sunday may make it into
the northern part of the area but does not appear to blow through
the area but may slowly bridge through the region overnight.  Sunday
should be cooler but would be from more clouds and some rain around
the area not from the front.  May see a few cooler days after that
with highs in the 80s.

Expect to see the development of a dry line later today but as of
18z the moisture was pushed all the way up against the mountains
with dewpts in the 50s nearly areawide.  Had some storms develop
over Pecos and Terrell counties well before noon... usually an
indication of a busy day.  Expect storm coverage to increase and
shift east tonight.  Had a few severe storms the past couple
afternoons... with steep lapse rates... decent cape... and lingering
boundaries may see more today.  The best chance of rain tonight
looks to be for the NE Permian Basin as models develop storms that
track across there this evening.  Friday and Saturday storm chances
look less with only isolated for the east.  Storm chances increase
Sunday with the front in the area and additional chances of storms
in the extended ahead of the next upper trough.

FIRE WEATHER...

Dry lightning is the main concern this afternoon across the RFW. RH's
haven't fallen as much as forecast, but gusty winds will be possible
in and around thunderstorms. RH recovery across SE New Mexico south
to the Marfa Plateau will generally be poor at night while recovery
elsewhere will be good. More windy and dry conditions are expected
Friday across western portions of the area. Will leave the current
Fire Weather Watch as it for Friday as portions of the watch may get
some rain this evening and need to be cancelled. Very dry and warm
conditions will continue into the weekend. Conditions improve
Saturday night and Sunday. Conditions look to improve considerably
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  98  69  95 /  30  10  10  10
Carlsbad                       60  96  58  97 /  10   0   0   0
Dryden                         71  99  69  96 /  10  10  10  10
Fort Stockton                  70  98  66  98 /  20  10  10  10
Guadalupe Pass                 64  88  61  88 /   0   0   0   0
Hobbs                          61  95  57  94 /  10   0  10   0
Marfa                          55  90  50  91 /  10   0  10   0
Midland Intl Airport           69 100  67  98 /  20  10  10  10
Odessa                         69  99  67  97 /  10  10  10  10
Wink                           64 100  61 100 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Fire Weather Watch from Friday morning through Friday evening
     for Guadalupe Mountains-Southeast Plains.

TX...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Fire Weather Watch from Friday morning through Friday evening
     for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
     Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

&&

29/99/
Hazardous weather outlook, May 17, 2:54 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
254 PM CDT Thu May 17 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
254 PM CDT Thu May 17 2018 /154 PM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
through early this evening mainly over the central and eastern
Permian Basin...Trans Pecos...the Davis Mountains...and through the
Stockton Plateau. The strongest of these storms will be capable of
producing large hail and strong and damaging winds. Areas of blowing
dust will occur in and near any thunderstorm.

The combination of dry fuels...very low relative humidities...hot
temperatures...and winds around 20 mph are resulting in critical
fire weather conditions this afternoon. A Red Flag Warning is in
effect Thursday for the Guadalupe Mountains and the Southeastern New
Mexico plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of dry fuels...very low relative humidities...hot
temperatures...and winds around 20 mph will result in critical fire
weather conditions again on Friday. The areas affected will be mainly
SE NM south the the Davis Mountains.

Thunderstorm chances ramp up Sunday and continue into mid week over
a good portion of west Texas and southeastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

There is a 40 percent chance of Spotter Activation this afternoon
and early evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 17, 6:56 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT THU MAY 17 2018

TXZ082-180045-
Terrell TX-
656 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
745 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dryden, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
rural areas southeast of Dryden.

LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
      2978 10193 2982 10198 2980 10199 2980 10204
      2979 10207 2980 10214 2985 10219 2984 10222
      2986 10225 2985 10226 2988 10232 3004 10226
      3012 10198 2990 10176 2978 10176 2978 10181
TIME...MOT...LOC 2355Z 303DEG 19KT 2999 10216

49
Local storm report, May 17, 7:30 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
730 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     7 NE DERMOTT            32.93N 100.93W
05/17/2018  M59 MPH          Scurry             TX   TRAINED SPOTTER

&&

CMR
Special weather statement, May 17, 7:34 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
734 PM CDT THU MAY 17 2018

TXZ074-075-081-180115-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
734 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

LAT...LON 3027 10364 3038 10373 3063 10341 3054 10301
      3028 10289
TIME...MOT...LOC 0034Z 261DEG 25KT 3034 10361

49
Local storm report, May 17, 8:12 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
812 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     10 NE SNYDER            32.82N 100.79W
05/17/2018  E60 MPH          Scurry             TX   PUBLIC

&&

CMR
Local storm report, May 17, 8:25 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
825 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     10 NE SNYDER            32.82N 100.79W
05/17/2018  E60.00 MPH       Scurry             TX   PUBLIC

            DIME SIZE HAIL REPORTED

&&

CMR
Special weather statement, May 17, 8:29 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT THU MAY 17 2018

TXZ081-180200-
Big Bend Area TX-
829 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 900 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marathon, or 26 miles southeast of Alpine, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marathon.

LAT...LON 3017 10336 3030 10334 3033 10297 3006 10298
TIME...MOT...LOC 0129Z 274DEG 28KT 3021 10325

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:15 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry60 min
May 17, 7:26 PM CDTTornado WarningMAFBorden, Scurry21 min
May 17, 7:34 PM CDTSpecial Weather StatementMAF41 min
May 17, 8:10 PM CDTSevere Thunderstorm WarningMAFScurry31 min
May 17, 8:29 PM CDTSpecial Weather StatementMAFBrewster31 min
May 17, 10:59 PM CDTSpecial Weather StatementMAFJeff Davis46 min
May 18, 3:34 PM CDTSpecial Weather StatementMAF26 min
May 18, 4:29 PM CDTSpecial Weather StatementMAFPecos31 min

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.